On the implosion of a compressible fluid. II: Singularity formation. (English) Zbl 1497.35385

Summary: In this paper, which continues our investigation of strong singularity formation in compressible fluids, we consider the compressible three-dimensional Navier-Stokes and Euler equations. In a suitable regime of barotropic laws, we construct a set of finite energy smooth initial data for which the corresponding solutions to both equations implode (with infinite density) at a later time at a point, and completely describe the associated formation of singularity. An essential step in the proof is the existence of \(\mathcal{C}^\infty\) smooth self-similar solutions to the compressible Euler equations for quantized values of the speed constructed in our companion paper [ibid. 196, No. 2, 567–778 (2022; Zbl 1497.35384)]. All blow up dynamics obtained for the Navier-Stokes problem are of type II (non self-similar).


35Q35 PDEs in connection with fluid mechanics
35B44 Blow-up in context of PDEs
76N06 Compressible Navier-Stokes equations
35C06 Self-similar solutions to PDEs
35B65 Smoothness and regularity of solutions to PDEs
35A01 Existence problems for PDEs: global existence, local existence, non-existence


Zbl 1497.35384
Full Text: DOI HAL


[1] Alinhac, Serge, Blowup of small data solutions for a quasilinear wave equation in two space dimensions, Ann. of Math. (2). Annals of Mathematics. Second Series, 149, 97-127 (1999) · Zbl 1080.35043 · doi:10.2307/121020
[2] Alinhac, Serge, The null condition for quasilinear wave equations in two space dimensions. {II}, Amer. J. Math.. American Journal of Mathematics, 123, 0002-9327 (2001) · Zbl 1112.35342 · doi:10.1353/ajm.2001.0037
[3] Bricmont, J.; Kupiainen, A.; Lin, G., Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Comm. Pure Appl. Math.. Communications on Pure and Applied Mathematics, 47, 893-922 (1994) · Zbl 0806.35067 · doi:10.1002/cpa.3160470606
[4] Buckmaster, T.; Shkoller, S.; Vicol, V., Formation of shocks for {2D} isentropic compressible {E}uler, Comm. Pure Appl. Math.. Communicatioins on Pure and Applied Mathematics (2020) · Zbl 1498.35405 · doi:10.1002/cpa.21956
[5] Buckmaster, T.; Shkoller, S.; Vicol, V., Formation of point shocks for {3D} compressible {E}uler, Comm. Pure Appl. Math.. Communications on Pure and Applied Mathematics (2022) · Zbl 1527.35230 · doi:10.1002/cpa.22068
[6] Caffarelli, Luis A.; Friedman, Avner, The blow-up boundary for nonlinear wave equations, Trans. Amer. Math. Soc.. Transactions of the Amer. Math. Soc., 297, 223-241 (1986) · Zbl 0638.35053 · doi:10.2307/2000465
[7] Challis, J., On the velocity of sound, Phil. Mag., 32, 494-499 (1848)
[8] Chemin, J.-Y., Dynamique des gaz \`a masse totale finie, Asymptotic Anal.. Asymptotic Analysis, 3, 215-220 (1990) · Zbl 0708.76110 · doi:10.3233/ASY-1990-3302
[9] Christodoulou, Demetrios, The Formation of Shocks in 3-Dimensional Fluids, EMS Monogr. Math., viii+992 pp. (2007) · Zbl 1117.35001 · doi:10.4171/031
[10] Christodoulou, Demetrios, The Shock Development Problem, EMS Monogr. Math., ix+920 pp. (2019) · Zbl 1445.35003 · doi:10.4171/192
[11] Christodoulou, Demetrios; Miao, Shuang, Compressible Flow and {E}uler’s Equations, Surv. Modern Math., 9, x+iv+583 pp. (2014) · Zbl 1329.76002
[12] Collot, Charles, Nonradial type {II} blow up for the energy-supercritical semilinear heat equation, Anal. PDE. Analysis & PDE, 10, 127-252 (2017) · Zbl 1372.35153 · doi:10.2140/apde.2017.10.127
[13] Collot, Charles; Ghoul, T-E.; Masmoudi, N., Singularity formation for {B}urgers equation with transverse viscosity (2018)
[14] Collot, Charles; Merle, Frank; Rapha\"{e}l, Pierre, Strongly anisotropic type {II} blow up at an isolated point, J. Amer. Math. Soc.. Journal of the Amer. Math. Soc., 33, 527-607 (2020) · Zbl 1436.35253 · doi:10.1090/jams/941
[15] Choe, Hi Jun; Kim, Hyunseok, Strong solutions of the {N}avier-{S}tokes equations for isentropic compressible fluids, J. Differential Equations. Journal of Differential Equations, 190, 504-523 (2003) · Zbl 1022.35037 · doi:10.1016/S0022-0396(03)00015-9
[16] Dafermos, Constantine M., Hyperbolic Conservation Laws in Continuum Physics, Grundlehren math. Wissen., 325, xxxvi+708 pp. (2010) · Zbl 1196.35001 · doi:10.1007/978-3-642-04048-1
[17] Dafermos, Mihalis; Rodnianski, Igor, Lectures on black holes and linear waves. Evolution Equations, Clay Math. Proc., 17, 97-205 (2013) · Zbl 1300.83004
[18] Engel, Klaus-Jochen; Nagel, Rainer, One-Parameter Semigroups for Linear Evolution Equations, Grad. Texts in Math., 194, xxii+586 pp. (2000) · Zbl 0952.47036
[19] Feireisl, Eduard, Dynamics of Viscous Compressible Fluids, Oxford Lect. Ser. Math. Appl., 26, xii+212 pp. (2004) · Zbl 1080.76001
[20] John, F., Blow-up of radial solutions of {\(u_{tt}=c^2(u_t)\Delta u\)} in three space dimensions, Mat. Apl. Comput.. Matem\'{a}tica Aplicada e Computacional, 4, 3-18 (1985) · Zbl 0597.35082
[21] Guderley, G., Starke kugelige und zylindrische {V}erdichtungsst\"{o}sse in der {N}\"{a}he des {K}ugelmittelpunktes bzw. der {Z}ylinderachse, Luftfahrtforschung. Luftfahrtforschung, 19, 302-311 (1942) · Zbl 0061.45804
[22] Kichenassamy, Satyanad; Littman, Walter, Blow-up surfaces for nonlinear wave equations. {I}, Comm. Partial Differential Equations. Communications in Partial Differential Equations, 18, 431-452 (1993) · Zbl 0803.35093 · doi:10.1080/03605309308820936
[23] Klainerman, Sergiu, Long time behaviour of solutions to nonlinear wave equations. Proceedings of the {I}nternational {C}ongress of {M}athematicians, {V}ol. 1, 2, 1209-1215 (1984) · Zbl 0581.35052
[24] Lions, Pierre-Louis, Mathematical Topics in Fluid Mechanics. {V}ol. 2, Oxford Lect. Ser. Math. Appl., 10, xiv+348 pp. (1998) · Zbl 0908.76004
[25] Luk, Jonathan; Speck, Jared, Shock formation in solutions to the 2{D} compressible {E}uler equations in the presence of non-zero vorticity, Invent. Math.. Inventiones Mathematicae, 214, 1-169 (2018) · Zbl 1409.35142 · doi:10.1007/s00222-018-0799-8
[26] Majda, A., Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, Appl. Math. Sci., 53, viii+159 pp. (1984) · Zbl 0537.76001 · doi:10.1007/978-1-4612-1116-7
[27] Makino, Tetu; Ukai, Seiji; Kawashima, Shuichi, On compactly supported solutions of the compressible {E}uler equation. Recent Topics in Nonlinear {PDE}, {III}, North-Holland Math. Stud., 148, 173-183 (1987) · Zbl 0651.35009 · doi:10.1016/S0304-0208(08)72332-6
[28] Matsumura, Akitaka; Nishida, Takaaki, The initial value problem for the equations of motion of viscous and heat-conductive gases, J. Math. Kyoto Univ.. Journal of Mathematics of Kyoto Univ., 20, 67-104 (1980) · Zbl 0429.76040 · doi:10.1215/kjm/1250522322
[29] Merle, Frank; Rapha\"{e}l, Pierre, Profiles and quantization of the blow up mass for critical nonlinear {S}chr\"{o}dinger equation, Comm. Math. Phys.. Communications in Mathematical Physics, 253, 675-704 (2005) · Zbl 1062.35137 · doi:10.1007/s00220-004-1198-0
[30] Merle, Frank; Rapha\"{e}l, Pierre; Rodnianski, Igor, Type {II} blow up for the energy supercritical {NLS}, Camb. J. Math.. Cambridge Journal of Mathematics, 3, 439-617 (2015) · Zbl 1347.35215 · doi:10.4310/CJM.2015.v3.n4.a1
[31] Merle, Frank; Rapha\"{e}l, Pierre; Rodnianski, Igor; Szeftel, J., On the implosion of a three dimensional compressible fluid {I: S}mooth self-similar inviscid profiles, Ann. of Math. (2). Annals of Mathematics, 196, 567-778 (2022) · Zbl 1497.35384 · doi:10.4007/annals.2022.196.2.3
[32] Merle, Frank; Rapha\"{e}l, Pierre; Rodnianski, Igor; Szeftel, J., On blow up for the energy super critical defocusing nonlinear {S}chr\"{o}dinger equations, Invent. Math.. Inventiones Mathematicae, 227, 247-413 (2022) · Zbl 1487.35353 · doi:10.1007/s00222-021-01067-9
[33] Merle, Frank; Rapha\"{e}l, Pierre; Szeftel, Jeremie, On strongly anisotropic type {I} blowup, Int. Math. Res. Not. IMRN. International Mathematics Research Notices. IMRN, 541-606 (2020) · Zbl 1432.35124 · doi:10.1093/imrn/rny012
[34] Merle, Frank; Zaag, Hatem, Stability of the blow-up profile for equations of the type {\(u_t=\Delta u+|u|^{p-1}u\)}, Duke Math. J.. Duke Mathematical Journal, 86, 143-195 (1997) · Zbl 0872.35049 · doi:10.1215/S0012-7094-97-08605-1
[35] Merle, Frank; Zaag, Hatem, Blow-up behavior outside the origin for a semilinear wave equation in the radial case, Bull. Sci. Math.. Bulletin des Sciences Math\'{e}matiques, 135, 353-373 (2011) · Zbl 1222.35126 · doi:10.1016/j.bulsci.2011.03.001
[36] Merle, Frank; Zaag, Hatem, Existence and classification of characteristic points at blow-up for a semilinear wave equation in one space dimension, Amer. J. Math.. American Journal of Mathematics, 134, 581-648 (2012) · Zbl 1252.35204 · doi:10.1353/ajm.2012.0021
[37] Merle, Frank; Zaag, Hatem, Blowup solutions to the semilinear wave equation with a stylized pyramid as a blowup surface, Comm. Pure Appl. Math.. Communications on Pure and Applied Mathematics, 71, 1850-1937 (2018) · Zbl 1402.35181 · doi:10.1002/cpa.21756
[38] Nash, John, Le probl\`eme de {C}auchy pour les \'{e}quations diff\'{e}rentielles d’un fluide g\'{e}n\'{e}ral, Bull. Soc. Math. France. Bulletin de la Soci\'{e}t\'{e} Math\'{e}matique de France, 90, 487-497 (1962) · Zbl 0113.19405 · doi:10.24033/bsmf.1586
[39] Rozanova, Olga, Blow-up of smooth highly decreasing at infinity solutions to the compressible {N}avier-{S}tokes equations, J. Differential Equations. Journal of Differential Equations, 245, 1762-1774 (2008) · Zbl 1154.35070 · doi:10.1016/j.jde.2008.07.007
[40] Sedov, L. I., Similarity and Dimensional Methods in Mechanics, xvi+363 pp. (4 plates) pp. (1959) · Zbl 0121.18504
[41] Sideris, Thomas C., Formation of singularities in three-dimensional compressible fluids, Comm. Math. Phys.. Communications in Mathematical Physics, 101, 475-485 (1985) · Zbl 0606.76088 · doi:10.1007/BF01210741
[42] Speck, Jared, Shock Formation in Small-Data Solutions to 3D Quasilinear Wave Equations, Math. Surv. Monogr., 214, xxiii+515 pp. (2016) · Zbl 1373.35005 · doi:10.1090/surv/214
[43] Xin, Zhouping, Blowup of smooth solutions to the compressible {N}avier-{S}tokes equation with compact density, Comm. Pure Appl. Math.. Communications on Pure and Applied Mathematics, 51, 229-240 (1998) · Zbl 0937.35134
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.